Illinois, 2004Cold in Illinois, January 6, 2004
January 6, 2004 · NWS LOT · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 12:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 6, 12:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CST TUE JAN 6 2004
.DISCUSSION CONCERNING THE 400 AM GRIDS/ZFP:
A BROAD UPPER TROUGH WILL DOMINATE THE UPPER MIDWEST WHILE UPPER
RIDGE BUILDS OVER WEST COAST. THIS WILL SET UP A NW FLOW REGIME
ALLOWING THE FIRST SGFNT INTRUSION OF ARCTIC AIR OVER REGION. A WEAK
S/WV WL DROP OUT OF SWRN CANADA ON THURSDAY BRINGING THE NEXT CHANCE
FOR MEASURABLE SNOW TO THE CWA. BY THE WEEKEND...THE UPPER RIDGE
WILL HAVE PROGRESSED EWD OVER THE CNTRL PLAINS AND WILL ALLOW FOR
SOME MODERATION OF TEMPERATUES TO SEASONALBY NORMAL LEVELS.
A WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 15Z. CLEAR SKIES
AND SNOW COVER OVER MUCH OF THE CWA HAS ALLOWED TEMPS TO DROP NEAR
OR BELOW ZERO. COMBINED WITH 10 TO 15KT WINDS...THIS WILL DRIVE WIND
CHILLS BELOW -20F...EXCEPT FOR THE SERN COUNTIES WHICH DID NOT HAVE
SGFNT SNOW COVER. EVEN SO...THE SERN COUNTIES WILL STILL SEE
DANGEROUSLY LOW WIND CHILLS TO -10F.
MODEL GUIDANCE IN GOOD AGREEMENT THROUGH THE SHORT TERM ON TIMING OF
THE NEXT SHORT WAVE DROPPING SEWD OUT OF SWRN CANADA. THIS SYSTEM
WL MOVE THROUGH THE AREA ON THURS AND HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF MEASURABLE SNOW TO THE CWA. HOWEVER...EVEN WITH A
BIT OF WARM ADVECTION AHEAD OF SYSTEM...THE AIRMASS WILL BE STILL BE
COLD AND DRY ENOUGH TO KEEP THE SNOW MORE CRYSTALINE THAN THE RECENT
WET/HEAVY SNOW.
&&
.AVIATION DISCUSSION REGARDING 18Z TAFS:
TIGHT FLOW ACORSS NRN IL TODAY BETWEEN STRONG ANTICYCLONE OVER NE
OKLA AND PASSING SHORT WAVE THROUGH SRN CAN. PRES RISE/FALL PATTERN
SUGGESTS PRIMARY SFC TROUGH LINE FROM DVN NWD THROUGH CENTRAL WISC
AT MIDDAY. WSW WINDS AT TAF SITES CONTG THROUGH MOST OF THE AFTN
WITH SOME GUSTS IN LOW 20S. WINDS SHUD BECOME MORE WEST OR EVEN WNW
TOWARD OR AFTER SUNSET WITH A LITTLE GUSTINESS FOR A FEW HRS BEFORE
DYING DOWN. SKIES CLEAR IN DRY ARIMASS AND SOME COLD ADVECTION. KML
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY TUE MORNING.
IN...WIND CHILL ADVISORY TUE MORNING.
LK MICH...GALE WARNING TDA AND TONIGHT.
&&
Hazardous weather outlook, Jan 6, 10:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1000 AM CST TUE JAN 6 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-072230-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1000 AM CST (1100 AM EST) TUE JAN 6 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY
AND AGAIN LATER SATURDAY INTO MONDAY. BOTH SITUATIONS INVOLVE WEAK
SYSTEMS AND NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
LMZ740>746-766-062230-
WINTHROP HARBOR TO NEW BUFFALO-
LAKE MICHIGAN-
1000 AM CST TUE JAN 6 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS.
A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT ON THE ILLINOIS
AND INDIANA OPEN WATERS OF LAKE MICHIGAN. FREEZING SPRAY MAY BE
ENCOUNTER TOWARD MID LAKE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
NWS CHICAGO WEBPAGE:
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)Cold/Wind Chill, Iroquois
- When
- January 6, 2:00 PM CST
- Where
- Iroquois forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
91 year old man found frozen to death in car in a ditch between Iroquois and Kankakee counties. No other cars involved.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 6, 20046 deaths · 12 injured · $1.5 million · 3 events
- Cold in Illinois, January 6, 20041 death · 1 event
- Heavy Snow in Washington, January 6, 2004$1.0 million · 9 events
- Heavy Snow in Ohio, January 6 to 8, 2004$1.1 million · 3 events
- Heavy Snow in Pennsylvania, January 6 to 8, 2004$1.1 million · 3 events
- Heavy Snow in New York, January 6 to 8, 2004$210,000 · 13 events
- Heavy Snow in New York, January 6 to 7, 2004$50,000 · 1 event
- Strong Wind in Alaska, January 6 to 7, 2004$40,000 · 1 event
- Blizzard and Winter Storm in Michigan, January 6 to 8, 200421 events
- Blizzard and Winter Storm in Oregon, January 6 to 9, 200414 events
- Winter Weather in Washington, January 6 to 7, 20049 events
- Blizzard and Winter Storm in Washington, January 6 to 9, 20048 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382884.